Alert archive / New Mexico / Flash Flood Warnings in 2023
Flash Flood Warning 57, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 27, 2023, 6:56 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2023, 6:56 PM MDT (00:56 UTC)
- Expired
- Aug 27, 2023, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 125 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1406 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854
WGUS54 KMAF 280056
FFWMAF
NMC025-280400-
/O.NEW.KMAF.FF.W.0057.230828T0056Z-230828T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
656 PM MDT Sun Aug 27 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
East Central Lea County in southeastern New Mexico...
* Until 1000 PM MDT.
* At 656 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 2 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hobbs, Lovington, Eunice, Humble City, Monument, Nadine, Eunice
Airport, McDonald, Industrial Airpark, Lea County Regional
Airport, Knowles and Oil Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3241 10306 3245 10347 3316 10337 3314 10307
3262 10306
FLASH FLOOD...RADAR INDICATED
$$
JP1 follow-up statement
184
WGUS74 KMAF 280216
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
816 PM MDT Sun Aug 27 2023
NMC025-280400-
/O.CON.KMAF.FF.W.0057.000000T0000Z-230828T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
816 PM MDT Sun Aug 27 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR EAST CENTRAL LEA COUNTY...
At 816 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 4 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Hobbs, Lovington, Eunice, Humble City, Monument, Nadine, Eunice
Airport, McDonald, Industrial Airpark, Lea County Regional
Airport, Knowles and Oil Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3241 10306 3245 10347 3316 10337 3314 10307
3262 10306
FLASH FLOOD...RADAR INDICATED
$$
David MunyanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 5:43 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 27, 5:43 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 643 PM CDT Sun Aug 27 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Monday night) Issued at 154 PM CDT Sun Aug 27 2023 There are no major changes to the short term forecast with WV imagery showing the upper ridge positioned over AZ, resulting in northwesterly flow aloft for West Texas and Southeast New Mexico. This will be increasing our mid-level moisture the next several days while also opening up the ability for a cold front to push through today. The front managed to switch winds more northeasterly this morning, but there won't be a significant impact to temperatures with only shallow cold air behind the front. Still, decent MUCAPE values around 1000 J/kg in response to lingering CAA should prove sufficient for some thunderstorms this afternoon across the Permian Basin and Trans Pecos where the front is currently stalled. With the aforementioned increase in mid-level moisture, PW values will be >1.5" today and tomorrow, indicating these storms may bring heavy rainfall which could lead to flash flooding. By late afternoon/early evening the upper ridge shifts further west and an approaching shortwave brings increasing storm chances to the Caprock/SE New Mexico with PWs approaching 1.75". The shortwave will be the main factor for our widespread showers and thunderstorms tonight and Monday, with on-and-off rain for the next 36+ hours. Periods of heavy rain leading to localized flooding will be possible, especially Monday afternoon into early Tuesday morning, with QPF totals reaching up to 2 inches for some spots partly due to slow storm motions. Given much of the heavier rainfall is expected in the overnight hours Monday night, nighttime flooding is a major concern which is especially deadly since it can be difficult to identify. Always avoid traveling through flooded roadways by finding another route, even if it takes more time...it could save your life. Regarding temperatures, highs today should still reach the 90s for most as much of the precipitation will hold off until around peak heating. Overnight lows look to fall to the 60s and low 70s with the rain-cooled air, with those who missed out on the precipitation today possibly a little bit warmer. For Monday, widespread showers and thunderstorms, ample cloud cover, and northeasterly surface flow will keep us much cooler than today, with highs only reaching the 80s and possibly 90s for the River Valleys. Given most of the CWA will see at least some rain on Monday, lows Monday night could be a few degrees cooler region- wide in the 60s. && .LONG TERM... (Tuesday through Saturday) Issued at 154 PM CDT Sun Aug 27 2023 By Tuesday rain will be ending across the Permian Basin with the only remaining convection located west of the Pecos River. Continued northeasterly surface flow will help slow the expected warm up with highs holding near or below normal through Wednesday. A return of low level southerly flow Thursday and a building upper high to our north will send temperatures back into the upper 90s to near 100 to end the week as well as end any chance for rain. Models are showing run to run consistency depicting an upper low getting cut off near the Texas Gulf Coast by Friday and slowly moving it west under the building high pressure system over the central Great Plains over the weekend. Models usually struggle with these features so confidence is low in the late extended forecast, but perhaps we will see at least some temperature relief should the low reach West Texas and possibly even a return of rain chances. Hennig && .AVIATION... (00Z TAFS) Issued at 639 PM CDT Sun Aug 27 2023 Thunderstorms ongoing at issuance may impact CNM, HOB, INK, and PEQ early in the period, thus have included VCTS/TEMPO TS mention at these terminals. While VFR conditions will prevail outside of storms, brief reductions to MVFR visibility in heavy rain will be possible if a storm directly impacts a terminal. Winds will be somewhat variable given outflow boundaries, and in the vicinity of storms, may become erratic and gusty. Winds will generally settle to the east/northeast on Monday, with showers and thunderstorms becoming more widespread overnight and through the day tomorrow. Will continue to monitor and amend as needed this evening. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 97 72 88 68 / 30 60 60 20 Carlsbad 95 70 91 67 / 30 40 70 70 Dryden 99 74 94 72 / 30 30 60 40 Fort Stockton 97 72 90 69 / 40 40 70 50 Guadalupe Pass 87 67 83 63 / 20 20 70 60 Hobbs 92 68 84 66 / 50 60 70 60 Marfa 89 62 87 61 / 40 10 70 40 Midland Intl Airport 97 73 87 69 / 30 60 70 40 Odessa 97 74 87 71 / 40 60 70 40 Wink 98 73 90 69 / 30 60 70 60 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...88 LONG TERM....10 AVIATION...84
Hazardous weather outlook, Aug 27, 1:02 PM MDT, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 202 PM CDT Sun Aug 27 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-281915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 202 PM CDT Sun Aug 27 2023 /102 PM MDT Sun Aug 27 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected across the area through tonight. The main hazards will be lightning, brief heavy rain, and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:17 PM MDT | Special Weather Statement | MAF | Lea | 43 min |
Nearby
Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.